Alert archive / New Jersey / Areal Flood Advisories in 2018

Areal Flood Advisory 85, NWS Philadelphia/Mount Holly

June 3, 2018Burlington County, Camden County, Gloucester County, New Jersey; Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jun 3, 2018, 8:22 PM EDT for Burlington County, Camden County, Gloucester County, New Jersey; Philadelphia County, Pennsylvania. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 8:22 PM EDT (00:22 UTC)
Expired
Jun 3, 2018, 11:39 PM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 49 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS81 KPHI 040022
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
822 PM EDT SUN JUN 3 2018

NJC005-007-015-PAC101-040415-
/O.NEW.KPHI.FA.Y.0085.180604T0022Z-180604T0415Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden NJ-Gloucester NJ-Burlington NJ-Philadelphia PA-
822 PM EDT SUN JUN 3 2018

The National Weather Service in Mount Holly NJ has issued a

* Urban and Small Stream Flood Advisory for...
  Camden County in southern New Jersey...
  Northeastern Gloucester County in southern New Jersey...
  West central Burlington County in southern New Jersey...
  Philadelphia County in southeastern Pennsylvania...

* Until 1215 AM EDT.

* At 819 PM EDT, Doppler radar and automated rain gauges indicated
  heavy rain which will cause urban and small stream flooding in the 
  advisory area. Up to one inch of rain has already fallen in the 
  past hour. Additionally, the ground is already saturated across 
  the advisory area due to heavy rain that fell yesterday afternoon 
  and last night.

* Some locations that could experience flooding include...
  Philadelphia, Camden, Gloucester City, Cherry Hill, Evesham, Mount
  Laurel, Voorhees, Lindenwold, Hammonton, Bellmawr, Woodbury,
  Riverside, Berlin, Palmyra, Magnolia, Westville, Woodbury Heights,
  National Park, Brooklawn and Chesilhurst.

Additional rainfall of one-half to one inch is expected, which will 
result in minor flooding, especially in areas of poor drainage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 3967 7482 3969 7499 3972 7510 3996 7522
      4002 7520 4006 7513 4005 7510 4007 7509
      4011 7501 4008 7497 4006 7498 4006 7495
      3996 7482 3984 7480 3973 7472

$$

JRK
2 follow-up statements
246 
WGUS81 KPHI 040212
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
1012 PM EDT SUN JUN 3 2018

NJC005-007-015-PAC101-040415-
/O.CON.KPHI.FA.Y.0085.000000T0000Z-180604T0415Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden NJ-Gloucester NJ-Burlington NJ-Philadelphia PA-
1012 PM EDT SUN JUN 3 2018

...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL
1215 AM EDT FOR CAMDEN...NORTHEASTERN GLOUCESTER...WEST CENTRAL
BURLINGTON AND PHILADELPHIA COUNTIES...

At 1006 PM EDT, Doppler radar and automated rain gauges indicated 
one to two inches of heavy rain fell this evening. This will likely 
lead to urban and poor drainage flooding. The heavy rain is exiting 
the advisory area but creeks and streams will continue to respond to 
the excessive runoff and some small basins could approach bankful.

Some locations that could experience flooding include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Mount Laurel,
Voorhees, Lindenwold, Hammonton, Bellmawr, Woodbury, Riverside,
Berlin, Palmyra, Magnolia, Westville, Woodbury Heights, National
Park, Brooklawn, Chesilhurst and Audubon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause minor flooding of 
small creeks and streams, urban areas, highways, streets and 
underpasses as well as other drainage areas and low lying spots.

&&

LAT...LON 3967 7482 3969 7499 3972 7510 3996 7522
      4002 7520 4006 7513 4005 7510 4007 7509
      4011 7501 4008 7497 4006 7498 4006 7495
      3996 7482 3985 7495 3981 7492 3976 7482
      3973 7472

$$

JRK
178 
WGUS81 KPHI 040339
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
1139 PM EDT SUN JUN 3 2018

NJC005-007-015-PAC101-040348-
/O.CAN.KPHI.FA.Y.0085.000000T0000Z-180604T0415Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden NJ-Gloucester NJ-Burlington NJ-Philadelphia PA-
1139 PM EDT SUN JUN 3 2018

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR
CAMDEN...NORTHEASTERN GLOUCESTER...WEST CENTRAL BURLINGTON AND
PHILADELPHIA COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3967 7482 3969 7499 3972 7510 3996 7522
      4002 7520 4006 7513 4005 7510 4007 7509
      4011 7501 4008 7497 4006 7498 4006 7495
      3996 7482 3985 7495 3981 7492 3976 7482
      3973 7472

$$

Iovino

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jun 3, 8:13 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 3, 8:13 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
813 PM EDT Sun Jun 3 2018

.SYNOPSIS...
Low pressure will meander over the Mid-Atlantic this evening,
and then will lift out to sea tonight as a cold front moves
across the region. Another cold front approaches Monday night,
and then moves through the region late Tuesday. High pressure
builds through the Northeast on Wednesday and moves offshore
late Thursday. A cold front moves through the region Friday and
becomes nearly stationary over the Mid-Atlantic for next
weekend.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
8 PM Update...Showers, locally on the heavy side, are continuing
to move north overspreading much of the region. Local urban and
poor drainage flooding remains possible but not expecting any
widespread major hydro issues at this point. In terms of the
gridded forecast, only major change was to remove thunder from
the grids as instability is suppressed to the south at this
point.

Previous Discussion...The closed mid level low to our south has
begun to open up, which will allow the surface low that has
been nearly stationary across eastern Virginia today to begin
sliding eastward this evening. The low will pass offshore later
this evening and shift farther offshore overnight. Showers will
continue to spread northward through this evening and overnight
as the mid level trough and vorticity impulse move across the
area, while enhanced low-mid level moisture spreads northward.
There is not much instability, but there has been enough
elevated instability to create some lightning and thunder across
portions of southern New Jersey, Delaware, and the eastern
shore of Maryland. These will continue to be the most likely
areas for thunderstorms, but it would not be surprising to see a
few flashes or hear a rumble or two across far southeastern
Pennsylvania this afternoon or evening. The heaviest rainfall is
expected to continue to move northward through the afternoon
and into this evening, but the heaviest rain should end by
midnight or shortly after as this is when the greatest lift
associated with the vorticity impulse is expected. There will
still be some showers later in the overnight and through
daybreak however as there will remain some weak lift even behind
the mid level trough.

Even though there could be some periods of urban and poor
drainage flooding this afternoon and into this evening,
especially across southern New Jersey, Delaware, Maryland, and
southeast Pennsylvania, rain rates are not expected to be high
enough for long periods of time to require a Flood Watch.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
The mid level trough and surface low will continue to pull away
from the area during the day Monday. There could be some
ongoing showers at the start of the day as the low may still be
close enough to the area, and there is also a chance of an
isolated shower later in the day across northeastern
Pennsylvania and northern New Jersey as a weak short
wave/vorticity impulse passes, but most places will be rain free
and clouds will likely scatter out by the afternoon.

Temperatures on Monday will warm quite a bit more than on
Sunday and should reach close to normal for most places.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Conditions dry out Monday night as low pressure passing through
Canada will drag a cold front through the region. This will
also push the low over the Mid-Atlantic out to sea. Meanwhile, a
deep closed low associated with low pressure over Canada will
build into the Northeast. Several strong shortwaves will rotate
around the low and pass through the region Tuesday afternoon,
and then a cold front moves through Tuesday night. This will
touch off showers, possibly a thunderstorm or two. Highs on
Tuesday top off in the mid and upper 70s, and then drop into the
low to mid 50s, except in the upper 40s in the southern
Poconos, Tuesday night behind the departing cold front.

High pressure finally builds into the Great Lakes on Wednesday.
Some lingering showers will taper off in the morning, and then
skies should clear out in the afternoon. Much cooler with highs
in the low to mid 60s in the southern Poconos and northern NJ,
otherwise in the upper 60s to low 70s.

A cool night on tap for Wednesday night as high pressure
settles over the area. Could be a good radiational cooling
night considering it is the start of June with clear skies and
light winds. Lows should range from the upper 40s in the
southern Poconos to the low to mid 50s for much of NJ and
southeast PA, and in the mid to upper 50s for the Delmarva. But
it could be cooler in some of the favored radiational cooling
outlying areas.

High pressure moves offshore on Thursday, and then return flow
behind the high will allow for warmer air to surge into the Mid-
Atlantic and Northeast. Highs will be in the low to mid 70s for
northern areas, and in the mid and upper 70s for southern areas.

From there, unsettled weather on tap for the end of the week
and weekend, but low confidence on timing and strength of
precip. A cold front approaches late Thursday, then moves
through the region on Friday. The front then becomes nearly
stationary over the Mid-Atlantic, and several waves of low
pressure will develop as some weak mid-level shortwaves interact
with the front. The 12Z GFS, 12Z ECMWF, and 12Z CMC-GDPS all
are in somewhat good agreement with the development of a fairly
strong low that could produce moderate to heavy rain sometime
Saturday night through Sunday, but disagree with exact timing
and placement of it. For now, will carry generally low chance
PoPs from Friday through Sunday, and will see how models trend
during the week.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight... Rain showers, heavy at times, continue to overspread
the region south to north with lowering cigs. As we progress
through the evening and overnight, all sites should become MVFR
or lower by midnight and IFR overnight.

Winds remain out of the east-northeast around 10-20 knots, with
gusts up to 25-35 knots at times, with the strongest near the
coast. The gusts will diminish some through this evening, but
the gusts will likely not drop off completely until later this
evening or overnight. Winds should turn more toward the north-
northeast late in the night and toward daybreak Monday

Monday...IFR conditions are expected to begin the day Monday,
while showers begin to end from west to east around daybreak. As
the showers end through the morning, conditions are expected to
lift to MVFR, then become VFR by midday across the area.

Winds will become north to northwest during the morning and
into the afternoon and increase to around 10-15 knots for many
areas. Winds could also gust 15-20 knots by the afternoon,
especially as the clouds begin to scatter our and better mixing
begins to take place.

OUTLOOK...

Monday night...Mainly VFR. Light and variable wind.

Tuesday and Tuesday night...Mainly VFR. A chance of afternoon
and evening showers and thunderstorms. West to northwest wind 5
to 10 knots.

Wednesday through Thursday...Mainly VFR. Northwest wind 5 to 10
knots Wednesday, becoming light and variable for Wednesday
night and Thursday.

Friday...Mainly VFR, except sub-VFR conditions in scattered
showers and thunderstorms throughout the day.

&&

.MARINE...
8 PM Update...Gale Warning has been extended until midnight for
the southern Delaware Bay and adjacent ocean zones including
coastal Delaware and the mouth of the Bay. Remaining zones have
been transitioned to SCA.

Previous Discussion...The Gale Warning remains in place as
winds across the waters remain gusty around 35-40 knots north of
the low pressure to our south. The low will begin shifting
eastward this evening and overnight, so winds are expected to
diminish some and may drop below gale force by 8 pm. Once the
Gale Warning ends, Small Craft Advisory conditions will likely
continue through most of the day Monday.

OUTLOOK...

Monday night through Tuesday...Brief SCA conditions possible on
the ocean waters.

Tuesday night through Friday...Sub-SCA conditions expected.

RIP CURRENTS...With the strong winds across the ocean and
coastal areas of New Jersey and Delaware, waves have built to
6-10 feet offshore, which should translate to 4-7 feet in the
surf zone. This is creating a high risk of rip currents today
and this evening. Shorebreak waves this high can cause neck and
spinal injuries, affecting even the most able swimmers.

The easterly swell is forecast to persist on Monday. As a
result, we expect the rip current risk to be at least moderate
at that time.

&&

.TIDES/COASTAL FLOODING...
The expected onshore flow into tonight will cause water levels
to rise along the coasts of Delaware and New Jersey.

We are keeping an eye on tonight's high tide which occurs right
around midnight along the oceanfront. Positive departures of
1.5 to 2.0 feet will get us up to the minor flooding threshold.
We may just reach those values from around Barnegat Inlet
southward to Fenwick Island, and up Delaware Bay and into the
far lower Delaware River.

For now, we are anticipating spotty minor flooding tonight, not
quite reaching Coastal Flood Advisory level. We will continue
to monitor trends in the observed water levels and in the model
guidance.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT Monday for ANZ450>453.
     Gale Warning until midnight EDT tonight for ANZ431-454-455.
     Small Craft Advisory until 2 PM EDT Monday for ANZ430.

&&

Synopsis...MPS
Near Term...Fitzsimmons/Robertson
Short Term...Robertson
Long Term...MPS
Aviation...Fitzsimmons/Robertson/MPS
Marine...Fitzsimmons/Robertson/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, Jun 3, 8:03 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
803 PM EDT Sun Jun 3 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-050015-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
803 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Scattered downpours may produce localized poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-050015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
803 PM EDT Sun Jun 3 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Scattered downpours may produce localized poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ431-454-455-050015-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
803 PM EDT Sun Jun 3 2018

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-450>453-050015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
803 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Areal Flood Advisories in New Jersey, 2018Areal Flood Advisories in Pennsylvania, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.